Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Dodge City, KS

April 2, 1997Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 2, 1997, 4:53 PM CST for Edwards County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 1997, 4:53 PM CST (22:53 UTC)
Expired
Apr 2, 1997, 5:25 PM CST
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 5:12 PM CSTHail 0.88Fellsburg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 022252 RRA
SVRDDC
KSC047-022325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CST WED APR 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 525 PM CST
 
* SOME LOCATIONS AFFECTED
  TROUSDALE                  BY 500 PM CST

* AT 449 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
  DOPPLER RADAR 5 MILES WEST OF TROUSDALE MOVING EAST& AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

STOUT/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:45 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 2, 2:45 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CST WED APR 2 1997

...FCST CHALLENGE IS TIMING...AMOUNTS OF PRECIP AND EXTENT OF
SHOWERS/THUNDERSTORMS NEXT COUPLE OF DAYS...

12Z ANLYS SHOWS DEEP LOW OVER WESTERN US AND MODELS STRUGGLING WITH
HANDLING OF SYSTEM.  STRONG 130+ JET ON BACKSIDE WITH PRESSURE
FALL TO SW SUGGST SYSTEM WILL BE SLOWER TO MOVE OUT.  LATEST MIX OF
MODELS ALL SLOW SYSTEM OUT.  ALSO PRODUCT OF SYSTEM GOING FURTHER SW
IS ALLOWS FOR  COLD AIR TO SAG FASTER.  18Z ANALYSIS SHOWS EVEN
ETA TOO SLOW ON SYSTEM.  HENSE BEST CAHNCE OF PRECIP SOUTH AND
ESPECIALLY SOUTHEAST CWA TONIGHT.  GOOD OVERRUNNIG WILL ALLOW FOR
PRECIP TO COVER MOST OF CWA BY AM WITH MIX OF RAIN...SHOWERS AND
THUNDERSTORMS.  HEAVY PRECIPATION AMOUNTS ARE POSSIBLE SO MENTION.

EXPECT SLIGHT CHANCE OF SEVERE WEATHER SOUTH AND EAST MEADE TO
GREENSBURG TO PRATT LINE THIS EVENING WITH ELEVATED CONVECTION
CONCERN BEHIND FRONT AS DEWPOINTS ARE AT OR ABOVE GUIDANCE.  HENCE
LIKELY OR GREATER POPS FOR ALL BUT FAR NORTH NEXT TWO PERIODS.
AGAIN GOOD POTENTIAL FOR HEAVY AMOUNTS SO GO WITH HEAVY AT TIMES
IN WORDING.  88D HEAVY PRECIP AMOUNTS ARE FIRING ALONG BOUNDARY
ATTM WHICHA ALSO SUPPORTS THIS PRECIP SCENARIO.

COLD AIR AND CLOUDS GOING BELOW GUIDANCE ESPECIALLY TOMORROW.
WILL SLOW SYSTEM PRECIPITATION MOVING OUT EVEN FROM LATEST PACKAGE
BASED ON ANALYSIS SO HIGH POPS THROUGH PERIOD 4.  GULF OPEN AND WITH
LARGE OVERRUNNING AND COPIOUS MOISTURE ALL INGREDIENTS FAR LARGE
SCALE PRECIPITATION EVENT.   MAY HAVE FLOODING POTENTIAL BY THIS TIME
TOMORROW IN PARTS OF CWA DEPENDING ON AMOUNTS TONIGHT THROUGH TOMORROW.

.DDC...NONE.

DDC 043/050 049/062 043 8+8
GCK 041/049 048/061 041 8+8
EHA 040/048 046/064 039 8+8
LBL 042/049 048/061 041 8+8
HYS 040/047 046/057 042 658
P28 045/052 051/065 046 8+8

NICHOLS

In the hours before

Special weather statement, Apr 2, 11:05 AM CST, 5 hours 48 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-020600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CST WED APR 2 1997

SYNOPSIS:  A SLOW MOVING COLD FRONT ALONG WITH STRONG SOUTH WINDS AND
A STRONG UPPER LEVEL SYSTEM OVER ARIZONA WILL COMBINE TO PRODUCE
SIGNIFICANT SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.  SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HAIL AND HIGH
WINDS A TORNADO IS POSSIBLE...BEST CHANCE IS SOUTH AND EAST OF A ELKHART
TO GARDEN CITY TO LACROSSE LINE.

SPOTTER MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

WE WILL BE FINISHING SPOTTER PRESENTATIONS DURING THE NEXT TWO WEEKS.
YOU ARE ENCOURAGED AND WELCOME TO ATTEND.

TONIGHT...COMANCHE COUNTY...7 PM COLDWATER HIGH SCHOOL
APRIL 3RD...MEADE COUNTY...7 PM FIRE STATION
APRIL 11TH...TREGO COUNTY...7 PM AT THE REC BUILDING IN WAKEENEY
NICHOLS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 6:30 PM CSTSevere Thunderstorm WarningDDCScott30 min
Apr 1, 7:33 PM CSTSevere Thunderstorm WarningDDCKearny47 min
Apr 2, 6:39 AM CSTSevere Thunderstorm WarningDDCStafford31 min
Apr 2, 1:50 PM CSTSevere Thunderstorm WarningDDCEdwards, Ford35 min
Apr 2, 2:32 PM CSTSevere Thunderstorm WarningDDCFord33 min
Apr 2, 2:48 PM CSTSevere Thunderstorm WarningDDCEdwards32 min
Apr 2, 3:22 PM CSTSevere Thunderstorm WarningDDCEdwards33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.